Nebraska, 2012

Hail in Nebraska, May 4, 2012

May 4, 2012 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced hail up to quarter size in Dixon and Dakota Counties in extreme northeast Nebraska during the evening of May 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced hail up to quarter size in Dixon and Dakota Counties in extreme northeast Nebraska during the evening of May 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 8:30 PM CST, 22 minutes earlier.

Area forecast discussion, May 4, 8:30 PM CST, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI MAY 4 2012

.DISCUSSION.../ISSUED AT 930 PM CDT/
WITH SHOWERS AND THUNDERSTORMS AT A MINIMUM THIS EVENING IN GREATLY
MODIFIED AIR...AM GOING FOR A MORE MODEST INCREASE TOWARD DAYBREAK
THAN WE HAD BEFORE. NEW NAM STILL HINTS AT SOME UPPER SUPPORT COMING
ACROSS BUT AGAIN IT SEEMS WEAKER AND SLOWER THAN ON DAY MODEL RUNS.
AM ALLOWING ACTIVITY TO CONTINUE INCREASING SATURDAY MORNING FOR NOW
THOUGH THAT IS UNCERTAIN AND DEPENDS ON IF UPPER SUPPORT IS WORTH
MUCH. OTHERWISE THE BIG AND BAD STORMS SHOULD DEVELOP AND COME IN
LATE SATURDAY AFTERNOON AND EVENING.

ALONG WITH THE LESSER CONVECTIVE ACTIVITY HAVE INTRODUCED AREAS OF
FOG LATE TONIGHT. NOT LOOKING FOR DENSE FOG BUT ENOUGH BREAKING UP
OF CLOUDS COULD CHANGE THAT LOCALLY. MEANWHILE...STRATUS MAY BE
GETTING LOCKED OVER THE NORTHEAST CORNER OF AREA AND THIS COULD LEAD
TO SLOW EXPANSION. TEMPERATURES OF COURSE WERE COOLED BY STORMS AND
ARE OSCILLATING SLIGHTLY...BUT EARLIER LOWS MAY BE OK.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
SHOWERS AND STORMS SHOULD BE VERY SPOTTY OR NONE MOST OF TONIGHT IN
THE AIR GREATLY MODIFIES BY AFTERNOON ACTIVITY. WILL KEEP SOME
CHANCE VERY LATE TONIGHT AND SATURDAY MORNING...BUT NOT LIKELY TO BE
MUCH  UNTIL POTENTIAL MAJOR OUTBREAK DEVELOPS NEAR END OF
PERIOD...THAT IS AFTER 22Z. GENERALLY VFR CONDITIONS WILL GIVE WAY
TO AREAS OF CEILINGS NEAR 1K FEET AND VISIBILITIES 3-5SM BR 08Z-15Z.
THE LOW CEILINGS ARE LIKELY TO BE CONCENTRATED OVER THE NORTHERN
PART OF FORECAST AREA WHILE THE 3-5SM BR POTENTIAL SEEMS OVER THE
AREA. GENERALLY VFR FORESEEN AGAIN AFTER 15Z UNTIL ABOVE MENTIONED
LATE DAY CONVECTION DEVELOPS.

&&

.PREV DISCUSSION.../ISSUED AT 455 PM CDT/
ONGOING CONVECTION WILL CONTINUE TO MOVE EASTWARD ACROSS THE
FORECAST AREA LATE THIS AFTERNOON AND EARLY EVENING. THESE STORMS
HAVE MADE THE FORECAST QUITE A CHALLENGE IN TERMS OF CONVECTION
LATER THIS EVENING AND TONIGHT. WATER VAPOR DOES NOT CLEARLY SHOW
ANY SHORT WAVE ACTIVITY UPSTREAM IN THE ROCKIES. RIGHT NOW...CURRENT
THOUGHTS ARE THAT THE CURRENT CONVECTION WILL COME TO AN END EARLY
THIS EVENING IN OUR EASTERN ZONES. THEN A POSSIBLE ROUND OF
REDEVELOPMENT IN THE LATE EVENING AND OVERNIGHT HOURS IN OUR
FORECAST AREA WHICH MAY GET GOING FIRST IN CENTRAL SD BEHIND A
SUBTLE INVERTED TROUGH. BUT AGAIN...THIS IS ALL VERY SUBJECTIVE.
MORE CONVECTION CHANCES ARE IN THE OFFING LATE TONIGHT AND SATURDAY
AS MID TROUGHING REMAINS WEST OF OUR FORECAST AREA CREATING A STRONG
MID LEVEL FRONT AND A HEIGHT FALL REGIME. /MJF

THE THREAT FOR STORMS GOING INTO TOMORROW EVENING IS A WILD CARD IN
MANY WAYS...BUT SEVERE STORMS AGAIN APPEAR TO BE A DECENT THREAT.
CHALLENGE IS IN THE LOCATION OF THE MOST SIGNIFICANT POTENTIAL FOR
CONTINUED REDEVELOPMENT OR STRENGTHENING OF CONVECTION FROM THE
DAYTIME PERIOD. SOUTH OF WHEREVER EVENTUAL OUTFLOW REINFORCED WARM
FRONTAL BOUNDARY SETS UP...WILL CERTAIN HEAT OUT AND BECOME QUITE
UNSTABLE WITH 2500-3000 J/KG MLCAPE AND INCREASING LOW LEVEL JET AND
DEEP LAYER SHEAR ALONG THE BOUNDARY LOCATION. SEVERE THREAT WOULD
START OUT VERY MULTIFACETED...VERY LARGE HAIL...WIND...AND EVEN
TORNADO. THIS IS NOT TO DIMINISH THE HEAVY RAIN/TRAINING THREAT
WHICH WOULD BE SET UP BY RAINFALL FROM TODAY AND LATER
TONIGHT/TOMORROW MORNING. WILL HAVE TO GIVE SOME THOUGHT TO ISSUING
A FLASH FLOOD WATCH WITH NEXT FORECAST. WOULD EXPECT A FAIRLY RAPID
INCREASE EITHER VERY LATE AFTERNOON OR EARLY EVENING GIVEN APPROACH
OF THE LARGE SCALE WAVE TO THE NORTHWEST...AND ASSOCIATED COOLING
ALOFT AND SMALL EXTRA KICK TO THE LOWER LEVEL WINDS INTO THE
BOUNDARY. WILL INCREASE POPS TO CATEGORICAL AND NUDGE QPF UP A BIT
MORE...AND GIVEN THE PRECIPITABLE WATER/TRAINING POTENTIAL TO STORMS
ON THE SOUTHERN FLANK...WILL LIKELY END UP WITH SOME LOCALIZED 2-4
INCH AMOUNTS WHEN ALL IS SAID AND DONE.

INVERTED TROUGH WILL PUSH GRADUALLY EAST ON SUNDAY...AND TAKE LOW
LEVEL FORCING FOR PRECIPITATION. STILL WILL HAVE TO WAIT ON THE MID
LEVEL WAVE...AND WENT ALONG WITH SLIGHTLY SLOWER GFS/ECMWF TRACK ON
THIS FEATURE WHICH COULD YIELD A BETTER LATER DAY CHANCE YET IN THE
FAR SOUTHEAST. PERHAPS A FEW LINGERING SHOWERS/THUNDERSTORMS INTO
EARLY EVENING SUNDAY IN THE FAR SOUTHEAST...BUT STRONG COLD AIR
ADVECTION WILL TAKE OVER AND CLEAR OUT CONDITIONS. WITH DRY AIRMASS
AND SOME LIKELY BETTER DECOUPLING OUT WEST...DID LOWER TEMPS A TOUCH
FOR SUNDAY NIGHT. MONDAY WILL BE BETWEEN LEADING SYSTEM AND
APPROACHING DEEPER TROUGH...A MIXY DAY WITH WINDS BOOSTED SOMEWHAT
OVER THE GUIDANCE.

VERY FEW CHANGES MADE TO THE EXTENDED RANGE GIVEN THE SHORT TERM
CONVECTIVE CONCERNS.  SOLUTIONS FAVORING A BIT MORE HANGBACK OF
UPPER CIRCULATION WHICH DROPS DOWN AND BRUSHES THE NORTHEAST CWA
WITH A SMALL TUESDAY PRECIP THREAT ALONG WITH A BIT COOLER EARLY
WEEK WEATHER SEEM APPROPRIATE. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 4, 4:31 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT FRI MAY 04 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
531 PM CDT FRI MAY 04 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL LIKELY NOT REDEVELOP ACROSS THE AREA
FOR THE REST OF THE NIGHT. THERE COULD BE SOME ISOLATED
THUNDERSTORMS THIS EVENING...WITH SOME POSSIBLE MORE WIDESPREAD
STORMS MOVING INTO AREAS WEST OF INTERSTATE 29 LATE TONIGHT. BUT
AGAIN...DUE TO THE STORMS WHICH OCCURRED THROUGHOUT THE AREA ON
FRIDAY...SEVERE WEATHER SHOULD BE VERY LIMITED THROUGH TONIGHT.

FLOODING...
ANY PONDING OF WATER OR EXCESSIVE RUNOFF FROM THUNDERSTORMS WHICH
OCCURRED ON FRIDAY WILL ABATE THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE SATURDAY
AFTERNOON INTO THE OVERNIGHT HOURS. GOLF BALL SIZE HAIL AND WIND
GUSTS TO 70 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAIN IS LIKELY WITH
THESE STORMS...WITH LOCALIZED AREAS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED FOR THE REST OF
FRIDAY NIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 4, 4:27 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     SPENCER                 43.15N 95.15W
05/04/2012                   CLAY               IA   EMERGENCY MNGR

            WIDESPREAD TREE DAMAGE AND SOME STRUCTURE DAMAGE.

0203 PM     TORNADO          6 W WORTHINGTON         43.63N 95.72W
05/04/2012                   NOBLES             MN   LAW ENFORCEMENT

0405 PM     TSTM WND DMG     N CLEGHORN              42.81N 95.71W
05/04/2012                   CHEROKEE           IA   LAW ENFORCEMENT

            WIND DAMAGE JUST NORTH OF CLEGHORN.

&&

MDB
Local storm report, May 4, 4:41 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND GST     PIPESTONE               44.00N 96.31W
05/04/2012  M60.00 MPH       PIPESTONE          MN   AWOS

0203 PM     TORNADO          6 W WORTHINGTON         43.63N 95.72W
05/04/2012                   NOBLES             MN   LAW ENFORCEMENT

0210 PM     TORNADO          WORTHINGTON             43.63N 95.60W
05/04/2012                   NOBLES             MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN 3/4 MILES NORTH OF WORTHINGTON NEAR THE
            AIRPORT.

0215 PM     HAIL             1 N WORTHINGTON         43.64N 95.60W
05/04/2012  M1.00 INCH       NOBLES             MN   AWOS

            THUNDERSTORM WINDS FROM 30 TO 60 MILES AN HOUR.

0228 PM     TORNADO          5 N ROUND LAKE          43.61N 95.47W
05/04/2012                   NOBLES             MN   BROADCAST MEDIA

            TORNADO TOUCHDOWN 5 MILES NORTH OF ROUND LAKE MN.

0240 PM     TORNADO          7 SW LAKEFIELD          43.61N 95.27W
05/04/2012                   JACKSON            MN   PUBLIC

0249 PM     TORNADO          2 S LAKEFIELD           43.65N 95.17W
05/04/2012                   JACKSON            MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN 2 MILES SOUTH OF LAKEFIELD MN.

0306 PM     HAIL             W HAWARDEN              43.00N 96.48W
05/04/2012  M1.25 INCH       SIOUX              IA   TRAINED SPOTTER

0308 PM     HAIL             HAWARDEN                43.00N 96.48W
05/04/2012  E1.25 INCH       SIOUX              IA   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS TO 45 MPH.

0315 PM     TORNADO          3 SSW SIOUX CENTER      43.04N 96.20W
05/04/2012                   SIOUX              IA   PUBLIC

0330 PM     TSTM WND GST     BRUNSVILLE              42.81N 96.27W
05/04/2012  E60.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

            WALNUT SIZE HAIL ALSO OCCURRED.

0340 PM     TSTM WND GST     2 W LE MARS             42.79N 96.21W
05/04/2012  E60.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

0340 PM     TSTM WND DMG     3 E HOSPERS             43.07N 95.84W
05/04/2012                   O'BRIEN            IA   TRAINED SPOTTER

            SMALL BRANCHES BROKEN.

0345 PM     TSTM WND GST     SHELDON                 43.18N 95.84W
05/04/2012  E60.00 MPH       O'BRIEN            IA   TRAINED SPOTTER

0346 PM     TSTM WND GST     N HOSPERS               43.07N 95.90W
05/04/2012  E70.00 MPH       SIOUX              IA   TRAINED SPOTTER

            PEA SIZE HAIL WAS ALSO PRESENT.

0347 PM     TSTM WND GST     4 S LE MARS             42.73N 96.17W
05/04/2012  E70.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

0350 PM     TORNADO          3 W PRIMGHAR            43.09N 95.69W
05/04/2012                   O'BRIEN            IA   TRAINED SPOTTER

0357 PM     HAIL             1 NE ALPHA              43.65N 94.86W
05/04/2012  E1.00 INCH       JACKSON            MN   LAW ENFORCEMENT

0405 PM     TSTM WND DMG     N CLEGHORN              42.81N 95.71W
05/04/2012                   CHEROKEE           IA   LAW ENFORCEMENT

            WIND DAMAGE JUST NORTH OF CLEGHORN.

0410 PM     TSTM WND GST     1 E EVERLY              43.16N 95.30W
05/04/2012  E60.00 MPH       CLAY               IA   TRAINED SPOTTER

0422 PM     TSTM WND GST     3 WNW SPENCER           43.17N 95.20W
05/04/2012  M69.00 MPH       CLAY               IA   ASOS

            MEASURED AT THE SPENCER AIRPORT.

0424 PM     TSTM WND GST     1 N MILFORD             43.34N 95.15W
05/04/2012  E60.00 MPH       DICKINSON          IA   EMERGENCY MNGR

0424 PM     TSTM WND GST     N SPENCER               43.15N 95.15W
05/04/2012  E65.00 MPH       CLAY               IA   TRAINED SPOTTER

            TREES DOWNED JUST NORTH OF SPENCER.

0424 PM     TSTM WND DMG     SPENCER                 43.15N 95.15W
05/04/2012                   CLAY               IA   EMERGENCY MNGR

            WIDESPREAD TREE DAMAGE AND SOME STRUCTURE DAMAGE.

0430 PM     TSTM WND GST     5 NE DICKENS            43.18N 94.95W
05/04/2012  E60.00 MPH       CLAY               IA   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, May 4, 6:37 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND GST     1 SSE PIPESTONE         43.98N 96.30W
05/04/2012  M60.00 MPH       PIPESTONE          MN   AWOS

0148 PM     TSTM WND GST     1 NNE RUSHMORE          43.64N 95.79W
05/04/2012  M59.00 MPH       NOBLES             MN   DEPT OF HIGHWAYS

0203 PM     TORNADO          6 W WORTHINGTON         43.63N 95.72W
05/04/2012                   NOBLES             MN   LAW ENFORCEMENT

0210 PM     TORNADO          WORTHINGTON             43.63N 95.60W
05/04/2012                   NOBLES             MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN 3/4 MILES NORTH OF WORTHINGTON NEAR THE
            AIRPORT.

0215 PM     HAIL             2 N WORTHINGTON         43.66N 95.60W
05/04/2012  M1.00 INCH       NOBLES             MN   LAW ENFORCEMENT

            THUNDERSTORM WINDS FROM 30 TO 60 MILES AN HOUR. REPORTED
            NEAR WORTHINGTON MUNICIPAL AIRPORT

0228 PM     TORNADO          5 N ROUND LAKE          43.61N 95.47W
05/04/2012                   NOBLES             MN   BROADCAST MEDIA

            TORNADO TOUCHDOWN 5 MILES NORTH OF ROUND LAKE MN.

0240 PM     TORNADO          7 SW LAKEFIELD          43.61N 95.27W
05/04/2012                   JACKSON            MN   PUBLIC

0249 PM     TORNADO          2 S LAKEFIELD           43.65N 95.17W
05/04/2012                   JACKSON            MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN 2 MILES SOUTH OF LAKEFIELD MN.

0306 PM     HAIL             W HAWARDEN              43.00N 96.48W
05/04/2012  M1.25 INCH       SIOUX              IA   TRAINED SPOTTER

0308 PM     HAIL             HAWARDEN                43.00N 96.48W
05/04/2012  E1.25 INCH       SIOUX              IA   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS TO 45 MPH.

0315 PM     TORNADO          3 SSW SIOUX CENTER      43.04N 96.20W
05/04/2012                   SIOUX              IA   PUBLIC

0320 PM     TSTM WND GST     1 WSW ORANGE CITY       43.00N 96.08W
05/04/2012  M61.00 MPH       SIOUX              IA   DEPT OF HIGHWAYS

0322 PM     TORNADO          3 N ORANGE CITY         43.05N 96.06W
05/04/2012                   SIOUX              IA   LAW ENFORCEMENT

0323 PM     TSTM WND GST     1 SSW ORANGE CITY       42.99N 96.06W
05/04/2012  M79.00 MPH       SIOUX              IA   AWOS

0330 PM     TSTM WND GST     BRUNSVILLE              42.81N 96.27W
05/04/2012  E60.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

            WALNUT SIZE HAIL ALSO OCCURRED.

0340 PM     TSTM WND GST     2 W LE MARS             42.79N 96.21W
05/04/2012  E60.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

0340 PM     TSTM WND DMG     3 E HOSPERS             43.07N 95.84W
05/04/2012                   O'BRIEN            IA   TRAINED SPOTTER

            SMALL BRANCHES BROKEN.

0345 PM     TSTM WND GST     SHELDON                 43.18N 95.84W
05/04/2012  E60.00 MPH       O'BRIEN            IA   TRAINED SPOTTER

0346 PM     TSTM WND GST     N HOSPERS               43.07N 95.90W
05/04/2012  E70.00 MPH       SIOUX              IA   TRAINED SPOTTER

            PEA SIZE HAIL WAS ALSO PRESENT.

0347 PM     TSTM WND GST     4 S LE MARS             42.73N 96.17W
05/04/2012  E70.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

0350 PM     TORNADO          3 W PRIMGHAR            43.09N 95.69W
05/04/2012                   O'BRIEN            IA   TRAINED SPOTTER

0357 PM     HAIL             1 NE ALPHA              43.65N 94.86W
05/04/2012  E1.00 INCH       JACKSON            MN   LAW ENFORCEMENT

0405 PM     TSTM WND DMG     3 N CLEGHORN            42.85N 95.71W
05/04/2012                   CHEROKEE           IA   LAW ENFORCEMENT

            WIND DAMAGE NORTH OF CLEGHORN.

0410 PM     TSTM WND GST     1 E EVERLY              43.16N 95.30W
05/04/2012  E60.00 MPH       CLAY               IA   TRAINED SPOTTER

0410 PM     TSTM WND GST     4 NW WAHPETON           43.42N 95.23W
05/04/2012  M58.00 MPH       DICKINSON          IA   MESONET

0422 PM     TSTM WND GST     3 WNW SPENCER           43.17N 95.20W
05/04/2012  M69.00 MPH       CLAY               IA   ASOS

            MEASURED AT THE SPENCER AIRPORT.

0424 PM     TSTM WND GST     N SPENCER               43.15N 95.15W
05/04/2012  E65.00 MPH       CLAY               IA   TRAINED SPOTTER

            TREES DOWNED JUST NORTH OF SPENCER.

0424 PM     TSTM WND GST     1 N MILFORD             43.34N 95.15W
05/04/2012  E60.00 MPH       DICKINSON          IA   EMERGENCY MNGR

0424 PM     TSTM WND DMG     SPENCER                 43.15N 95.15W
05/04/2012                   CLAY               IA   EMERGENCY MNGR

            WIDESPREAD TREE DAMAGE AND SOME STRUCTURE DAMAGE.

0430 PM     TSTM WND GST     5 NE DICKENS            43.18N 94.95W
05/04/2012  E60.00 MPH       CLAY               IA   TRAINED SPOTTER

&&
CONTAINS 3 CORRECTED REPORTS...1244 PM /LOCATION/...0210 PM
/SOURCE/...405 PM /LOCATION/

JH
Local storm report, May 4, 7:35 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     5 W LAKEFIELD           43.66N 95.27W
05/04/2012                   JACKSON            MN   TRAINED SPOTTER

            ROOF RIPPED OFF AN OPEN FACED HOG BARN.

&&

WILLIAMS
Local storm report, May 4, 8:31 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND GST     1 SSE PIPESTONE         43.98N 96.30W
05/04/2012  M60.00 MPH       PIPESTONE          MN   AWOS

0148 PM     TSTM WND GST     1 NNE RUSHMORE          43.64N 95.79W
05/04/2012  M59.00 MPH       NOBLES             MN   DEPT OF HIGHWAYS

0203 PM     TORNADO          6 W WORTHINGTON         43.63N 95.72W
05/04/2012                   NOBLES             MN   LAW ENFORCEMENT

0210 PM     TORNADO          WORTHINGTON             43.63N 95.60W
05/04/2012                   NOBLES             MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN 3/4 MILES NORTH OF WORTHINGTON NEAR THE
            AIRPORT.

0215 PM     HAIL             2 N WORTHINGTON         43.66N 95.60W
05/04/2012  M1.00 INCH       NOBLES             MN   LAW ENFORCEMENT

            THUNDERSTORM WINDS FROM 30 TO 60 MILES AN HOUR. REPORTED
            NEAR WORTHINGTON MUNICIPAL AIRPORT

0228 PM     TORNADO          5 N ROUND LAKE          43.61N 95.47W
05/04/2012                   NOBLES             MN   BROADCAST MEDIA

            TORNADO TOUCHDOWN 5 MILES NORTH OF ROUND LAKE MN.

0240 PM     TORNADO          7 SW LAKEFIELD          43.61N 95.27W
05/04/2012                   JACKSON            MN   PUBLIC

0245 PM     TSTM WND DMG     5 W LAKEFIELD           43.66N 95.27W
05/04/2012                   JACKSON            MN   TRAINED SPOTTER

            ROOF RIPPED OFF AN OPEN FACED HOG BARN.

0249 PM     TORNADO          2 S LAKEFIELD           43.65N 95.17W
05/04/2012                   JACKSON            MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN 2 MILES SOUTH OF LAKEFIELD MN.

0305 PM     TORNADO          5 SE LAKEFIELD          43.63N 95.11W
05/04/2012                   JACKSON            MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

0306 PM     HAIL             W HAWARDEN              43.00N 96.48W
05/04/2012  M1.25 INCH       SIOUX              IA   TRAINED SPOTTER

0308 PM     HAIL             HAWARDEN                43.00N 96.48W
05/04/2012  E1.25 INCH       SIOUX              IA   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS TO 45 MPH.

0312 PM     TSTM WND DMG     4 SW SIOUX CENTER       43.04N 96.23W
05/04/2012                   SIOUX              IA   LAW ENFORCEMENT

            UPROOTED TREES AND SOME STRUCTURAL DAMAGE TO ROOF

0315 PM     TORNADO          3 SSW SIOUX CENTER      43.04N 96.20W
05/04/2012                   SIOUX              IA   PUBLIC

0320 PM     TSTM WND GST     1 WSW ORANGE CITY       43.00N 96.08W
05/04/2012  M61.00 MPH       SIOUX              IA   DEPT OF HIGHWAYS

0322 PM     TORNADO          3 N ORANGE CITY         43.05N 96.06W
05/04/2012                   SIOUX              IA   LAW ENFORCEMENT

0323 PM     TSTM WND GST     1 SSW ORANGE CITY       42.99N 96.06W
05/04/2012  M79.00 MPH       SIOUX              IA   AWOS

0327 PM     HAIL             5 NNE JACKSON           43.69N 94.95W
05/04/2012  E0.88 INCH       JACKSON            MN   TRAINED SPOTTER

0330 PM     FLASH FLOOD      1 SSW LAKEFIELD         43.67N 95.17W
05/04/2012                   JACKSON            MN   LAW ENFORCEMENT

            WATER BEGAN FLOWING OVER HIGHWAY 86

0330 PM     TSTM WND GST     BRUNSVILLE              42.81N 96.27W
05/04/2012  E60.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

            WALNUT SIZE HAIL ALSO OCCURRED.

0340 PM     TSTM WND DMG     3 E HOSPERS             43.07N 95.84W
05/04/2012                   O'BRIEN            IA   TRAINED SPOTTER

            SMALL BRANCHES BROKEN.

0340 PM     TSTM WND GST     2 W LE MARS             42.79N 96.21W
05/04/2012  E60.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

0345 PM     TSTM WND GST     SHELDON                 43.18N 95.84W
05/04/2012  E60.00 MPH       O'BRIEN            IA   TRAINED SPOTTER

0346 PM     TSTM WND GST     N HOSPERS               43.07N 95.90W
05/04/2012  E70.00 MPH       SIOUX              IA   TRAINED SPOTTER

            PEA SIZE HAIL WAS ALSO PRESENT.

0347 PM     TSTM WND GST     4 S LE MARS             42.73N 96.17W
05/04/2012  E70.00 MPH       PLYMOUTH           IA   TRAINED SPOTTER

0350 PM     TORNADO          3 W PRIMGHAR            43.09N 95.69W
05/04/2012                   O'BRIEN            IA   TRAINED SPOTTER

0357 PM     HAIL             1 NE ALPHA              43.65N 94.86W
05/04/2012  E1.00 INCH       JACKSON            MN   LAW ENFORCEMENT

0405 PM     TSTM WND DMG     3 N CLEGHORN            42.85N 95.71W
05/04/2012                   CHEROKEE           IA   LAW ENFORCEMENT

            WIND DAMAGE NORTH OF CLEGHORN.

0410 PM     TSTM WND GST     4 NW WAHPETON           43.42N 95.23W
05/04/2012  M58.00 MPH       DICKINSON          IA   MESONET

0410 PM     TSTM WND GST     1 E EVERLY              43.16N 95.30W
05/04/2012  E60.00 MPH       CLAY               IA   TRAINED SPOTTER

0422 PM     TSTM WND GST     3 WNW SPENCER           43.17N 95.20W
05/04/2012  M69.00 MPH       CLAY               IA   ASOS

            MEASURED AT THE SPENCER AIRPORT.

0424 PM     TSTM WND GST     1 N MILFORD             43.34N 95.15W
05/04/2012  E60.00 MPH       DICKINSON          IA   EMERGENCY MNGR

0424 PM     TSTM WND GST     N SPENCER               43.15N 95.15W
05/04/2012  E65.00 MPH       CLAY               IA   TRAINED SPOTTER

            TREES DOWNED JUST NORTH OF SPENCER.

0424 PM     TSTM WND DMG     SPENCER                 43.15N 95.15W
05/04/2012                   CLAY               IA   EMERGENCY MNGR

            WIDESPREAD TREE DAMAGE AND SOME STRUCTURE DAMAGE.

0430 PM     TSTM WND GST     5 NE DICKENS            43.18N 94.95W
05/04/2012  E60.00 MPH       CLAY               IA   TRAINED SPOTTER

&&

JH
Local storm report, May 4, 8:42 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             ROCK VALLEY             43.20N 96.30W
05/04/2012  E1.25 INCH       SIOUX              IA   TRAINED SPOTTER

&&

JH

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dixon

When
May 4, 8:52 PM CST
Where
Dixon County, 7.21 mi SSW of Concord
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.280, -97.020

Hail, Dakota

When
May 4, 9:30 PM CST
Where
Dakota County, 4.59 mi W of Willis
Measured
0.88 in hail
Reported by
Public
Coordinates
42.480, -96.710

Hail, Dakota

When
May 4, 9:30 PM CST
Where
Dakota County, 4.14 mi W of Willis
Measured
0.75 in hail
Reported by
Public
Coordinates
42.470, -96.700

Hail, Dakota

When
May 4, 9:35 PM CST
Where
Dakota County, 2.06 mi SW of Willis
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382988, 382989, 382990, 382991.